Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 161, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2019, 10:38 PM MDT for Dunn County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2019, 10:38 PM MDT (04:38 UTC)
- Expired
- Aug 4, 2019, 11:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 10:29 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:13 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 4, 9:13 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1013 PM CDT Sun Aug 4 2019 .UPDATE... Issued at 1013 PM CDT Sun Aug 4 2019 Convection has been slow to develop across the region with the negative effects of a capping inversion and weak overall ascent. That may change in the near future as a shortwave over southwestern Saskatchewan slides over Montana. Regional radar shows thunderstorms currently in our northwest to north-central in an increased region of DCVA. Additionally, thunderstorms continue to form off a stationary boundary over eastern Montana and western North Dakota. As the overall setup transitions from one that was diurnally aided earlier in the evening to one with more synoptic forcing due to the aforementioned shortwave support...this may favor the northern portions of the state over the southern for increased convective and possibly severe activity. The steep midlevel lapse rate plume extends towards the International Border which has contributed to 500-1000 J/kg of MUCAPE. Given strong midlevel flow with around 50 kts of effective bulk shear elevated storms with a severe hail/wind threat will be possible, though still very uncertain, overnight. UPDATE Issued at 601 PM CDT Sun Aug 4 2019 Early this evening, a weak surface front was placed from eastern Montana through McKenzie county and eastward into central North Dakota, becoming more diffuse further east. A thunderstorm has formed along this boundary in eastern Montana and is tracking towards Golden Valley and Slope county. With ample effective deep layer shear and steep midlevel lapse, this convection should be moving through an environment that allows some sustainability with a possibility for a severe threat even with less than ideal boundary layer moisture. Further east...the atmosphere is characterized by greater boundary layer moisture with surface dewpoints in the 60s in central ND to the low 70s in the James River Valley. However, the convectively processed airmass from earlier thunderstorms left moderate inhibition as observed by the 21Z KBIS observed sounding. Given those two factors, significant uncertainty exists in convective initiation further east especially given the diffuse surface pattern. Visible satellite imagery shows no indications of cumulus development as of 2330Z and thunderstorm activity may be delayed until the arrival of thunderstorms initiated further west. One potential for initiation earlier in the evening in the south- central through south-east may be from the presence of several outflow boundaries currently detected on KBIS/KABR radars. While conditional, a risk for supercells and severe weather would arise in this area given the CAPE/shear parameter space. && .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 4 2019 After the morning and early afternoon convection across west central and southwest North Dakota modified the airmass, questions arise about the stability and suitability for severe convection there. Will release a 21Z sounding to see the nature of the airmass. Otherwise will generally follow the latest CAM trends and look for convective initiation from east central Montana through west central North Dakota along some leftover outflow boundaries and a relative moist plume with surface dewpoints in the lower to middle 60s. Sunshine has allowed temperatures to warm into the upper 80s southwest but dewpoints have fallen there into the lower 50s. So current thinking is thunderstorms move southeast increasing in intensity as they move into south central and southeast North Dakota this evening and overnight. Monday will see surface high pressure move over the region with generally dry air. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 4 2019 The extended period will generally see a northwest flow regime through the week with several weak shortwaves producing some slight chances for thunderstorms. The best chance will be toward the weekend when an upper low will move inland and bring backing flow aloft, to teh southwest, better moisture return. Highs will generally be into the 70s and lower 80s this week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 601 PM CDT Sun Aug 4 2019 Thunderstorms are expected to develop across portions of western/central North Dakota this evening. High uncertainty in timing/location however as thunderstorm development has been delayed so mention was left to VCTS for now. Otherwise VFR conditions expected at all TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous weather outlook, Aug 4, 10:38 PM MDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1138 PM CDT Sun Aug 4 2019 NDZ001>005-031>035-040>046-050-060445- Divide-Burke-Renville-Bottineau-Rolette-Golden Valley-Billings- Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-McIntosh- 1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected across western and central North Dakota tonight. A few may be severe with large hail up to the size of half dollars and 60 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ009>013-017>023-025-036-037-047-048-051-060445- Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan- La Moure-Dickey- 1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe storms are likely tonight with large hail up to golf ball size and 70 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports are appreciated!
In the hours before
Special weather statement, Aug 4, 8:09 PM MDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Bismarck ND 809 PM MDT Sun Aug 4 2019 NDZ031-032-050300- Golden Valley ND-Billings ND- 809 PM MDT Sun Aug 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 900 PM MDT... At 809 PM MDT, a strong thunderstorm was located 11 miles southeast of Sentinel Butte, or 16 miles southeast of Beach, moving east at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Fryburg. LAT...LON 4684 10383 4694 10323 4668 10324 4668 10383 TIME...MOT...LOC 0209Z 260DEG 28KT 4676 10373 EDWARDS
Special weather statement, Aug 4, 9:41 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM CDT Sun Aug 4 2019
NDZ011-012-050430-
McHenry ND-Ward ND-
1041 PM CDT Sun Aug 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD AND
NORTHERN MCHENRY COUNTIES UNTIL 1130 PM CDT...
At 1041 PM CDT, strong thunderstorms were located along a line
extending from 9 miles north of Granville to Des Lacs. Movement was
southeast at 35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Minot, Minot Air Force Base, Velva, Burlington, Surrey, Sawyer,
Granville, Des Lacs, Foxholm, Deering, Denbigh, Norwich, Logan,
Wolseth and Simcoe.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4819 10026 4793 10140 4832 10167 4843 10150
4849 10074
TIME...MOT...LOC 0341Z 309DEG 32KT 4840 10081 4825 10159
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:09 PM MDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 4, 9:41 PM MDT | Special Weather Statement | BIS | McHenry, Ward | 49 min |
| Aug 4, 9:48 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 57 min |
| Aug 4, 10:00 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| Aug 4, 10:17 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 43 min |
| Aug 4, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 50 min |
| Aug 4, 10:34 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 41 min |
| Aug 4, 11:03 PM MDT | Special Weather Statement | BIS | Ward | 42 min |
| Aug 4, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 67 min |
| Aug 4, 11:22 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Aug 4, 11:35 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 55 min |
| Aug 4, 11:57 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 48 min |
| Aug 4, 11:57 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 48 min |
| Aug 5, 12:25 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 50 min |
| Aug 5, 12:42 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan, Wells | 52 min |
| Aug 5, 1:07 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Aug 5, 2:02 AM MDT | Special Weather Statement | BIS | Kidder | 43 min |
| Aug 5, 3:07 AM MDT | Special Weather Statement | BIS | LaMoure, Stutsman | 53 min |
| Aug 5, 3:30 AM MDT | Special Weather Statement | BIS | Dickey | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.